Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Elko, NV

August 2, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 2, 2018, 4:51 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 4:51 PM PDT (23:51 UTC)
Expired
Aug 2, 2018, 7:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3654 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS55 KLKN 022351
FFWLKN
NVC023-030245-
/O.NEW.KLKN.FF.W.0024.180802T2351Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
451 PM PDT THU AUG 2 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern Nye County in south central Nevada...

* Until 745 PM PDT.

* At 450 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Reports from Duckwater indicate no flooding at this 
  time, but that it has been raining hard. 

  Be prepared to head for higher ground. Turn around. Don't drown. 
Most flood deaths occur because people drive right into flooded 
roads. 

* Some locations that will experience flooding include...
  Blue Eagle Ranch, Duckwater, Currant and Sunnyside. 

LAT...LON 3865 11623 3907 11574 3868 11500 3826 11500

$$

bb
1 follow-up statement
212 
WGUS75 KLKN 030236
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
736 PM PDT THU AUG 2 2018

NVC023-030245-
/O.EXP.KLKN.FF.W.0024.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
736 PM PDT THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN NYE COUNTY WILL EXPIRE AT
745 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please avoid flooded or closed areas. Turn around. Don't 
drown. 


LAT...LON 3865 11623 3907 11574 3868 11500 3826 11500

$$

bb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:39 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 1:39 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
139 PM PDT Thu Aug 2 2018

.SYNOPSIS...Hot conditions will continue through Thursday then
taper off over the weekend. Monsoon moisture will trigger
thunderstorms across northeast and central Nevada through Thursday
night. A few lingering storms across eastern Nevada are possible
on Friday. A low pressure system will dip into northern Nevada by
Friday, nudging temperatures down a few degrees but create windy
and dry conditions. The fire danger will still be with us.

&&

.SHORT TERM...Tonight through Saturday night.

Overall, large upper ridge axis is over Utah and will not come
back during the short term. Instead, models agree well on
flattening the ridge over Nevada with an oncoming short wave,
along with a moderately powerful jet streak Friday and Saturday.

Airmass is dry coming in, and winds especially across northern
Nevada will increase through the period, creating bad fire
dangers. Thunderstorms decrease overnight and into Saturday as
drier air advects in, despite moderately strong jet streak over
northern Nevada.

Winds mix down pretty well, with wind conditions developing Friday
and Saturday. Temps cool off but RH's drop. have issued RFW for
northern Nevada and small portion of central Nevada Friday
morning through Saturday night.

.LONG TERM...Saturday night through next Thursday.

Near zonal flow aloft late Saturday will back to a southwesterly
direction on Sunday with gradient relaxing by early next week.
Sunday could still be a bit on the breezy side during the
afternoon with temperatures running several degrees cooler than
what they have been, but still above normal. Extended period
theme is dry with another run at 100 degree plus heat as upper
high pressure system (597 dm) rebuilds and strengthens over Nevada
by the middle of next week. Northern and central Nevada should
be predominately storm- free Sunday through most, if not all of
next week as models indicate little if any moisture of
significance will be in the vicinity of the upper high center.

&&

.AVIATION...Scattered thunderstorms are likely around KTPH and
especially KELY Thursday afternoon and early evening. An isolated
thunderstorm could pop up in the vicinity of KBAM this afternoon
while not enough confidence to include VCTS at KEKO. KWMC will
remain storm-free. Some of the storms in White Pine and northern
Nye counties could produce brief heavy downpours, frequent
lightning, small hail, and wind gusts up to 40 kts.

Areas of smoke and widespread haze will continue to impact the
region with potential for intermittent MVFR visibilities primarily
at KWMC. Southwest to west winds gusts of 20 to 25 kts most TAF
sites this afternoon with a little stronger winds possible
Saturday afternoon/early evening.

&&

.FIRE WEATHER...The large upper ridge that has made it so hot and
dry has moved east and another small wave aloft will create dry
southwest to west winds. A "cold" front will increase surface
winds over the entirety of northern, central, and eastern Nevada
Friday into Saturday night. Expect winds to change to westerly 15
to 25 mph in the daytime with gusts to near 40. Overnight winds
will decrease but ridgetops could still see 10 to 20 mph and gusts
to 30 mph in places. A Red Flag Warning is in effect Friday 11 am
PDT through Saturday 11 pm PDT, including overnight for winds/RH.
Thunderstorms will decrease in coverage through the weekend.
Temps still hot even with a little cooling from the front.

OUTLOOK: Monday the heat wave starts again. By Wednesday and
Thursday, high temps pushing 100 many areas and possibly 103 zone
467. Min RH's back down to single digits.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM Friday to 11 PM PDT Saturday for
Central Lander and Eureka Counties-Central and Western Humboldt
County-Eastern Elko County-Eastern Humboldt County and
Northwestern Elko County-Southwestern and Central Elko County.

&&

98/95/95/98

In the hours before

Special weather statement, Aug 2, 3:45 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Elko NV
345 PM PDT THU AUG 2 2018

NVZ041-022315-
Northeastern Nye County NV-
345 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
415 PM PDT...

At 344 PM PDT, Doppler radar was tracking a strong thunderstorm 30
miles west of Duckwater, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Nye
County.

LAT...LON 3883 11634 3893 11639 3908 11620 3876 11608
TIME...MOT...LOC 2244Z 250DEG 16KT 3890 11629

86
Special weather statement, Aug 2, 3:52 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
352 PM PDT THU AUG 2 2018

NVZ041-022330-
Northeastern Nye County NV-
352 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 430 PM
PDT...

At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 40
miles west of Blue Eagle Ranch, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
cloud to ground lightning and pea-sized hail.

This storm will remain over mainly rural areas of central Nye County.

LAT...LON 3841 11639 3850 11643 3870 11616 3841 11602
TIME...MOT...LOC 2251Z 249DEG 15KT 3848 11631

86
Special weather statement, Aug 2, 4:09 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Elko NV
409 PM PDT THU AUG 2 2018

NVZ035-041-022345-
Northeastern Nye County NV-White Pine County NV-
409 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 445 PM PDT...

At 409 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Duckwater, moving east at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Nye
and southwestern White Pine Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3908 11569 3916 11566 3922 11544 3894 11552
TIME...MOT...LOC 2309Z 284DEG 14KT 3911 11561

86
Special weather statement, Aug 2, 4:18 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Elko NV
418 PM PDT THU AUG 2 2018

NVZ041-022345-
Northeastern Nye County NV-
418 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
445 PM PDT...

At 418 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Duckwater to 34 miles
northwest of Blue Eagle Ranch. Movement was east at 20 mph.

Wind gusts 40 to 50 mph will be possible with these storms.

These storms will remain over mainly rural areas of north central Nye
County.

LAT...LON 3898 11579 3868 11603 3884 11626 3897 11607
TIME...MOT...LOC 2318Z 278DEG 17KT 3893 11597 3878 11611

86
Special weather statement, Aug 2, 4:35 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
435 PM PDT THU AUG 2 2018

NVZ035-039-030000-
South Central Elko County NV-White Pine County NV-
435 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 500 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lages Junction, moving east at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lages Junction.

LAT...LON 3996 11472 4005 11473 4020 11445 3990 11440
TIME...MOT...LOC 2335Z 261DEG 23KT 4002 11463

86
Special weather statement, Aug 2, 4:48 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
448 PM PDT THU AUG 2 2018

NVZ035-041-030015-
Northeastern Nye County NV-White Pine County NV-
448 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 515 PM PDT...

At 447 PM PDT, Doppler radar was tracking a strong thunderstorm over
Duckwater, moving east at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm along with
moderate to heavy rain.

Locations impacted include...
Duckwater.

LAT...LON 3885 11580 3894 11582 3909 11555 3875 11548
TIME...MOT...LOC 2347Z 261DEG 22KT 3891 11571

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 PM PDTSpecial Weather StatementLKN42 min
Aug 1, 5:23 PM PDTSpecial Weather StatementLKN37 min
Aug 1, 5:34 PM PDTSpecial Weather StatementLKNLander41 min
Aug 1, 6:51 PM PDTSpecial Weather StatementLKNLander39 min
Aug 1, 6:58 PM PDTSpecial Weather StatementLKNWhite Pine47 min
Aug 1, 7:11 PM PDTSpecial Weather StatementLKNNye49 min
Aug 2, 1:19 PM PDTRed Flag WarningLKNElko55 hr
Aug 2, 1:23 PM PDTSpecial Weather StatementLKNWhite Pine37 min
Aug 2, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 2, 2:06 PM PDTSpecial Weather StatementLKN24 min
Aug 2, 2:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 2:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 2:56 PM PDTFlash Flood WarningLKNNye3 hr
Aug 2, 3:02 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 2, 3:16 PM PDTSpecial Weather StatementLKN29 min
Aug 2, 3:21 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine39 min
Aug 2, 3:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 3:52 PM PDTSpecial Weather StatementLKN38 min
Aug 2, 4:09 PM PDTSpecial Weather StatementLKN36 min
Aug 2, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:35 PM PDTSpecial Weather StatementLKN25 min
Aug 2, 4:48 PM PDTSpecial Weather StatementLKN27 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.